Chemotherapy-induced peripheral neuropathy and its impact on health-related quality of life among ovarian cancer survivors: Results from the population-based PROFILES registry

N.P.M. Ezendam, B.M. Pijlman, C. Bhugwandass, J.F. Pruijt, F. Mols, M.C. Vos, J.M. Pijnenborg, L. van de Poll-Franse

Research output: Contribution to journalArticleScientificpeer-review

63 Citations (Scopus)

Abstract

Objective
This study assessed the prevalence and risk factors of chemotherapy-induced peripheral neuropathy, and its impact on health-related quality of life among ovarian cancer survivors, 2–12 years after diagnosis.
Methods
Women (n = 348) diagnosed with ovarian cancer between 2000 and 2010, as registered by the Dutch population-based Eindhoven Cancer Registry, were eligible for participation. A questionnaire, including the EORTC QLQ-C30 and EORTC QLQ-OV28 measures, containing 3 items about neuropathy, was returned by 191 women (55%). Recurrence and chemotherapy data were obtained from medical records.
Results
Of all 191 women, the 129 women who received chemotherapy more often reported having tingling hands/feet and feeling numbness in fingers/toes, specifically 51% reported “a little” to “very much” of these symptoms vs. about 27% who did not receive chemotherapy. Women reporting more neuropathy symptoms reported lower levels of functioning and overall quality of life. They also reported more symptoms of fatigue, nausea/vomiting, pain, dyspnea, insomnia, appetite loss, and financial problems. Moreover, women reporting more neuropathy symptoms had experienced the disease and treatment more often as being a burden and were more worried about their health, had more gastrointestinal and hormonal symptoms, hair loss and more other chemotherapy side effects. Linear regression analyses showed that more cycles of chemotherapy, more recurrences and a shorter period since last treatment were associated with a higher neuropathy score.
Conclusion
Neuropathy symptoms were experienced by 51% of women with ovarian cancer who received chemotherapy even up to 12 years after the end of treatment, and this seriously affected their HRQoL.
Keywords: Cancer, Oncology, Ovarian cancer, Chemotherapy, Neuropathy, Neurotoxicity
Health-related quality of life
Chemotherapy-induced peripheral neuropathy
Original languageEnglish
Pages (from-to)510–517
JournalGynecologic Oncology
Volume135
Issue number3
DOIs
Publication statusPublished - 2014

Keywords

  • Cancer
  • Oncology
  • Ovarian cancer
  • Chemotherapy
  • Neuropathy
  • Neurotoxicity
  • Health-related quality of life
  • Chemotherapy-induced peripheral neuropathy

Cite this